The linear stability of the Schwarzschild solution to gravitational perturbations
MetadataShow full item record
Dafermos, M., Holzegel, G., & Rodnianski, I. (2019). The linear stability of the Schwarzschild solution to gravitational perturbations. Acta Mathematica, 222 (1), 1-214. https://doi.org/10.4310/ACTA.2019.v222.n1.a1
We prove in this paper the linear stability of the celebrated Schwarzschild family of black holes in general relativity: Solutions to the linearisation of the Einstein vacuum equations around a Schwarzschild metric arising from regular initial data remain globally bounded on the black hole exterior and in fact decay to a linearised Kerr metric. We express the equations in a suitable double null gauge. To obtain decay, one must in fact add a residual pure gauge solution which we prove to be itself quantitatively controlled from initial data. Our result a fortiori includes decay statements for general solutions of the Teukolsky equation (satisfied by gauge-invariant null-decomposed curvature components). These latter statements are in fact deduced in the course of the proof by exploiting associated quantities shown to satisfy the Regge--Wheeler equation, for which appropriate decay can be obtained easily by adapting previous work on the linear scalar wave equation. The bounds on the rate of decay to linearised Kerr are inverse polynomial, suggesting that dispersion is sufficient to control the non-linearities of the Einstein equations in a potential future proof of nonlinear stability. This paper is self-contained and includes a physical-space derivation of the equations of linearised gravity around Schwarzschild from the full non-linear Einstein vacuum equations expressed in a double null gauge.
gr-qc, gr-qc, math-ph, math.AP, math.DG, math.MP
External DOI: https://doi.org/10.4310/ACTA.2019.v222.n1.a1
This record's URL: https://www.repository.cam.ac.uk/handle/1810/299776
All rights reserved